Hail, Mills
- When
- March 24, 4:27 PM CST
- Where
- Mills County, 0.53 mi WNW of Goldthwaite
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 31.454, -98.578
Golf ball size hail was reported at Goldthwaite High School.
Storms developed along a dryline during the afternoon hours on March 24th. These storms advanced east into North and Central Texas, producing hail and a couple of EF-Unknown tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Storms developed along a dryline during the afternoon hours on March 24th. These storms advanced east into North and Central Texas, producing hail and a couple of EF-Unknown tornadoes. Large hail up to the size of 3 was reported in Tarrant and Denton counties. Hail-producing storms continued overnight as a cold front made its way through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 24, 2:15 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 315 PM CDT Wed Mar 24 2021 ...New Long Term... .SHORT TERM... /Issued 215 PM CDT Wed Mar 24 2021/ /Through Thursday/ Key Points: -Severe thunderstorms will be possible this afternoon through tonight -The main threats will be large hail and damaging winds. Can't rule out a few tornadoes this afternoon/evening -Minor flooding is possible if storms track over the same location over a long period of time -Storms move off to the east by late Thursday morning Discussion... A fairly complex weather set-up is evolving across the Southern Plains as stationary front is currently just north of the Red River in Oklahoma while a warm front continues to advance northward across Central Texas. To the west, a pseudo-dryline is expected to sharpen across the Big County as a surface low deepens coming off the Mexican higher terrain. Low-level mass response is clearly evident by the steady increase in moisture across Central Texas, where dew points have crept up into the lower 60s. With increasing moisture and mostly sunny skies, instability has been on the rise with a couple hundred joules per kilogram now present across Central Texas. This is expected to continue to increase and shift northward as the low-level jet increases and aids in the northward transport of moisture. The development of the aformentioned surface low across West Texas is farther south compared to previous days' forecasts, therefore, the direction of the 925-700 mb flow has a stronger southerly component. What does this have to do with thunderstorm development? With southerly winds in place, a weakened capping inversion is less likely to impede the development of thunderstorms as surface heating continues. Strong effective bulk shear within the warm sector will promote the development of large hail, some of which could exceed 1.25" in diameter. Damaging winds will also accompany the hail potential as downdrafts come crashing to the surface. In the lowest couple thousand feet, there is enough environmental shear to support the development of a few tornadoes within the strongest supercells as storms move from southwest to northeast. In the meantime, storms are likely to congeal into a cluster of storms late this afternoon, then make its way eastward through the evening hours. Given a fairly sheared profile, all modes of severe weather will be possible within the cluster of storms, however, large hail and damaging winds will be the primary threats. If that wasn't enough, as the front finally makes its way through the area, another round of storms is likely to develop across the Hill Country and move northeastward after midnight. Steep mid- level lapse rates on the order of 8-8.5 m/s will once again increase the potential for large hail. The area with the greatest potential for large hail tonight will be across Central Texas and areas east of I-35 in North Texas. The tornado potential tonight should remain low given the elevated nature of these thunderstorms behind the cold front. All precipitation is likely to move east of the region by mid to late morning tomorrow as a deeper column of dry air moves into the region. Westerly winds between 10-15 will likely be in place as highs remain in the 60s to lower 70s. Hernandez && .LONG TERM... /NEW/ /Thursday Night Onward/ Following the departure of tonight/tomorrow's storm system, fair weather will prevail to end the week. Surface flow will quickly turn back around to the southeast on Friday, allowing temperatures to bounce back into the upper 70s and low 80s beneath mostly sunny skies. By Saturday, sufficient moisture return should support warm advection showers and a few storms mainly across parts of Central and East Texas as a weak upper shortwave moves overhead. Coverage of storms may increase some late Saturday into early Sunday as frontal zone pushes southward through the forecast area. While this setup does not appear very favorable for severe weather at this time, the overall parameter space could support some strong storms simply given the degree of instability and shear progged to be in place. On Sunday, a stronger upper low is expected to move across the area, although most of the CWA may be positioned within the post-frontal airmass at the surface, leading to a favorable overrunning regime and more widespread rain heading into Monday. Another progressive disturbance or two could keep rain chances in the forecast through at least next Wednesday, although the frequent frontal intrusions and lack of significant moisture/instability recovery may limit the overall severe weather threat through the extended portion of the forecast. Some drier weather may return for the second half of next week. -Stalley && .AVIATION... /Issued 215 PM CDT Wed Mar 24 2021/ /18Z TAFs/ Concerns... Increasing thunderstorm chances this afternoon continuing into the night. Cold front arrives tonight leading to westerly through tomorrow. VFR is ongoing across all North and Central Texas TAF sites, however, that is likely to change in the coming hours as moisture continues to surge northward. MVFR is now approaching KACT and will likely remain in a shroud of stratus through the rest of the night. Across North Texas, the exact timing of lowered ceilings remains a bit uncertain, but scattered storms will likely lead to increasing cloud cover in the coming hours. Showers and a few storms have now developed near KABI and will gradually move eastward. Additional storm development is expected across the Texas Hill Country in the coming hours, then move northeastward through the rest of the afternoon. Given the potential for higher coverage of thunderstorms across North Texas, TSRA is advertised between 23Z-02Z tonight. Thunderstorms will have a potential for large hail and damaging winds as they move in from the west, therefore, additional impacts are likely to westerly incoming flights through the evening. For Waco, storms are likely to be more scattered and certainty in storms affecting the airport remains low. For now, VCTS will continue to be advertised. Another round of storms will develop after midnight across the Hill Country, then move northeastward through the region. This round is more likely to impact KACT, therefore, TSRA has been added between 07-11Z. For North Texas, another widespread round of storms will move across the area around 09-13Z. Behind tonight's cold front, westerly winds will be in place generally between 15-20 mph. The westerly winds will continue through the afternoon with a gradual improvement in ceilings through the morning and afternoon hours. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 52 69 49 79 57 / 90 40 0 0 0 Waco 54 71 49 79 59 / 90 30 0 0 0 Paris 53 65 45 74 54 / 90 70 0 0 0 Denton 48 68 45 79 53 / 80 30 0 0 0 McKinney 52 68 46 77 54 / 90 50 0 0 0 Dallas 54 70 51 80 59 / 90 40 0 0 0 Terrell 53 68 46 77 56 / 90 50 0 0 0 Corsicana 55 70 49 79 59 / 90 40 0 0 0 Temple 53 73 47 81 58 / 80 20 0 0 0 Mineral Wells 47 68 46 81 53 / 70 20 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 222 PM CDT Wed Mar 24 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 222 PM CDT Wed Mar 24 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible this afternoon and evening across North and Central Texas. Large hail and damaging winds will be the primary threats, however, a few tornadoes can't be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low thunderstorm chances return to the forecast east of I-35 on Saturday afternoon and night and across much of the region Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon and tonight for much of North and Central Texas.
The Dyess AFB radar (KDYX), 136 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
40 hail, 2 tornado, 1 lightning. Local standard time, as filed.
Golf ball size hail was reported at Goldthwaite High School.
Ping pong ball size hail was reported at the Gun Barrel City Airpark.
A report was received on Twitter of tennis ball size hail. Considerable damage was done to vehicle windshields.
A tornado was reported by multiple chasers. No damage was reported.
A tornado was reported and verified by storm chasers. The tornado was intermittent for about 3 minutes. No damage was reported.
Hail two inches in diameter was reported a few miles north of Saginaw.
Hail three inches in diameter was reported near Wagley Robertson Road and West Bonds Ranch Road.
A report of three-inch hail was received on Twitter.
A report of two-inch hail was received on Twitter.
A report of two-inch hail was received via social media.
Hail between 1.5-2.5 inches was reported near Highway 377 and 1171 in western Flower Mound.
Dime sized hail in Forestburg.
Lightning started a house fire on Vera Cruz in Frisco. Damage was to the roof and second floor. Lightning also struck an outdoor warning siren on Donnie Mayfield Way.
Dime to nickel size hail was reported in Rockdale and fell for approximately ten minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947994, 950357, 947995, 947996, 947997, 947998, 947999, 948002, 948007, 948009, 947890, 948046, 950356, 948050, 948051, 948052, 948053, 948054, 948055, 948056, 948057, 948079, 948058, 948059, 948060, 948061, 948078, 948080, 948087, 950354, 951006, 948088, 948089, 948090, 948091, 948092, 948094, 951007, 948095, 948096, and more.